Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 117, NWS Jackson, MS

August 12, 2013Jefferson Davis County, Lawrence County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 12, 2013, 5:53 PM CDT for Jefferson Davis County, Lawrence County, Mississippi. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 5:53 PM CDT (22:53 UTC)
Expired
Aug 12, 2013, 7:15 PM CDT
In force
82 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Davis County, MS, Lawrence County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WGUS54 KJAN 122253
FFWJAN
MSC065-077-130015-
/O.NEW.KJAN.FF.W.0117.130812T2253Z-130813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SOCIETY HILL...OR 14  
  MILES NORTH OF COLUMBIA. THE STORMS WERE SLOWLY MOVING NORTHEAST   
  BUT CONTINUING TO PRODUCE HEAVY RAIN OVER THE AREA. ESTIMATED      
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
  OCCURRED IN THE PAST HOUR.

* THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN  
  OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3140 9002 3150 9001 3151 8991 3153 8979
      3144 8982 3138 8993 3139 8996 3139 8997

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:30 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 3:30 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT MON AUG 12 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SURFACE ANALYSIS
THIS AFTERNOON HAS A 1020MB HIGH CENTERED OVER THE NORTH CENTRAL
GULF OF MEXICO WHICH HAS SHIFTED SOUTH FROM THE WEEKEND. RUC
ANALYSIS STILL INDICATED A 594DAM RIDGE AXIS THAT HAS SHIFTED SOUTH
FROM THE WEEKEND AS WELL...TO THE GULF COAST. THESE FEATURES WILL
WEAKEN FURTHER OVER OUR CWA THROUGH THE SHORT TERM AS WE COME MORE
UNDER THE INFLUENCE OF UPPER LEVEL TROUGHING AND A WEAK SURFACE
FRONT. THIS WILL CONTINUE THE RECENT TREND OF SLIGHTLY COOLER
TEMPERATURES AND GREATER RAIN CHANCES THROUGH WEDNESDAY NIGHT. THE
SOUTHERN SHIFT OF THE RIDGES WERE RESULTING IN MORE OF A SOUTHWEST
TO WEST LOW LEVEL FLOW TODAY THAT WAS HELPING MAINTAIN OUR +2IN PW
AIRMASS. LOCAL RADARS SHOWED ISOLATED TO SCATTERED STORMS MOVING TO
THE NORTHEAST OVER THE SOUTHEAST TWO THIRDS OF OUR AREA EARLY THIS
AFTERNOON. COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS BY LATE
AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE STORMS HEAVY RAINFALL
CAN BE EXPECTED. AGAIN THIS EVENING WL SEE A DISTINCT DIURNAL TREND
WITH THE CONVECTION AND MOST IT WL HAVE ENDED BY 9 PM. AFTERNOON
WATER VAPOR IMAGERY SHOWED A SHORTWAVE DROPPING OUT OF CANADA AND
OVER THE NORTHERN PLAINS. THIS AND SEVERAL OTHER SHORT WAVES WILL
HELP DEEPEN AN UPPER LEVEL TROUGH OVER THE EASTERN CONUS THROUGH
WEDNESDAY. THIS WL RESULT IN NORTHWEST FLOW ALOFT OVER OUR REGION
TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL SUPPORT THE SOUTHWARD
DRIFT OF A WEAK COLD FRONT INTO OUR CWA TUESDAY. THIS FRONTAL
BOUNDARY WILL BECOME THE FOCUS FOR DAILY CONVECTION. COME TUESDAY
AFTERNOON SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP
ACROSS OUR CWA. FORECAST SOUNDINGS SUGGEST A LITTLE MORE FAVORABLE
POTENTIAL FOR A STRONG STORM OR TWO...ESPECIALLY ALONG THE HIGHWAY
82 CORRIDOR WHERE THE BOUNDARY IS EXPECTED. PWS WILL BE ABOVE TWO
INCHES AND STORMS TRAINING ALONG AND AHEAD OF THE BOUNDARY WILL
LIKELY PRODUCE HEAVY DOWNPOURS. MODELS ARE SHOWING POTENTIAL
RAINFALL OF TWO TO FOUR INCHES ACROSS THE NORTH AND CENTRAL PORTIONS
OF THE AREA FROM TUESDAY MORNING THROUGH WEDNESDAY NIGHT. THE GFS
AND NAM WERE ALSO HINTING AT A POSSIBLE MCS DROPPING INTO OUR AREA
FROM THE NORTHWEST EARLY WEDNESDAY MORNING. THE FRONT IS EXPECTED TO
BE DRAPED ACROSS THE CWA FROM SOUTHEAST ARKANSAS TO EAST CENTRAL
MISSISSIPPI. SOMEWHAT COOLER AND DRIER AIR WILL FILTER INTO OUR
NORTHERN ZONES LOWERING RAINFALL CHANCES THERE. AS THE UPPER LEVEL
TROUGH DEEPENS THROUGH WEDNESDAY NIGHT...A +1020MB HIGH WILL SETTLE
FROM THE MID MISSISSIPPI AND OHIO VALLEYS PUSHING THE WEAK COLD
FRONT SOUTH OF HIGHWAY 84 BY THURSDAY MORNING. THE PRECIPITATION
DEVELOPMENT AND ASSOCIATED CLOUD COVER WILL MAKE TEMPERATURES A
LITTLE DIFFICULT THROUGH THE PERIOD. THE 12Z GFS MOS HIGHS WERE
AMONG THE HIGHEST ENSEMBLE MEMBERS AT MOST LOCATIONS TUESDAY. HAVE
CUT HIGHS SEVERAL DEGREES ACROSS THE NORTH...CLOSER TO THE NAM MOS
AND GFS ENSEMBLE MEANS. WITH THE COLD FRONT DROPPING ACROSS OUR
SOUTHERN ZONES WEDNESDAY NIGHT...LOWER 60S LOOK REASONABLE IN THE
NORTH THURSDAY MORNING. /22/

.LONG TERM...SOME DRIER AIR WILL PUSH INTO THE REGION FROM THE NORTH
THURSDAY NIGHT INTO FRIDAY MORNING AS PWATS WILL BE FROM 1-1.5
INCHES. THIS WAS CONFIRMED BY AREA MODEL CROSS SECTIONS. WITH THE
FRONT BEING STATIONARY ACROSS THE SOUTH...A SERIES OF WEAK
DISTURBANCES WILL COME ACROSS THE REGION. THERE COULD BE A FEW
STRONG STORMS DURING THE PERIOD NEAR THE DECAYING FRONTAL BOUNDARY.
THIS WILL PROVIDE SOME CHANCE OF RAIN FOR THE REST OF THE PERIOD.
WITH THE LOWER PWATS DO NOT SEE THE RISK OF LOCALLY HEAVY RAINFALL
AT THIS TIME. THE UPPER TROUGH AXIS WILL DEVELOP OVER THE REGION
FROM FRIDAY THROUGH THE WEEKEND. THIS WILL BRING SOME 60S DEWPOINTS
AND TAKE A LITTLE HUMIDITY OUT OF THE AIR WITH THE SLIGHTLY MILDER
DAYS AND COOLER NIGHTS. HIGHS AFTER THE FRONT WILL BE GENERALLY IN
THE MID 80S TO LOWER 90S WITH LOWS BRINGING SOME NIGHT RELIEF OF
READINGS IN THE 60S TO AROUND 70. THIS PATTERN MAY BRING SLIGHTLY
BELOW NORMAL HIGHS AND LOWS FOR THIS TIME OF YEAR.

AS FAR AS MODEL TEMPS ARE CONCERNED ON WEDNESDAY USED A BLEND OF
COOLER EURO AND MEX TEMPS FOR HIGHS. THE EURO LOOKED TOO WARM ON
NIGHTLY LOWS. SO WENT CLOSE TO MEX TEMPS. ON DAILY HIGHS AFTER
WEDNESDAY WENT CLOSER TO SLIGHTLY WARMER MEX NUMBERS.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS ON WEDNESDAY
INTO THURSDAY...WHICH WAS A LITTLE WETTER THAN THE EURO. FOR THE
REST OF THE WEEK THE EURO POPS WERE RATHER DRY WITH THE STATIONARY
FRONT AROUND SO WENT CLOSER TO WETTER MEX POPS./17/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES
THIS AFTERNOON HOURS AND CONTINUE INTO TONIGHT.  SCATTERED
CONVECTION IS DEVELOPING OVER THE AREA AND WILL CONTINUE TO TO DO
SO...WHILE MOVING NORTHEAST...THROUGH THE REMAINDER OF THE AFTERNOON
INTO THIS EVENING.  SITES THAT OBSERVE CONVECTION WITHIN THEIR
AERODROMES WILL LIKELY EXPERIENCE A BRIEF BOUT OF MVFR/IFR FLIGHT
STATUSES DUE TO DEGRADED VISIBILITIES AND/OR CEILINGS.  WIND GUSTS
IN THE 21-30 KNOT RANGE ARE ALSO POSSIBLE WITH THE MOST INTENSE
STORMS.

SHOWERS AND STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING
HOURS. VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO TONIGHT. WINDS
WILL ALSO SUBSIDE DURING THIS TIME...BECOMING LIGHT TO CALM
OVERNIGHT INTO TUESDAY MORNING.  PATCHY FOG AND LOW STRATUS WILL BE
POSSIBLE AGAIN OVER MAINLY EAST AND SOUTHEAST MISSISSIPPI...KGTR...
KMEI...AND KHBG. THIS COULD AGAIN REDUCE CEILINGS AND/OR
VISIBILITIES TO MVFR/IFR STATUS AROUND SUNRISE TUESDAY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  73  89 /  30  63  64  71
MERIDIAN      73  92  72  90 /  35  65  58  73
VICKSBURG     73  93  72  89 /  26  58  66  67
HATTIESBURG   75  94  75  90 /  30  63  37  59
NATCHEZ       73  93  73  89 /  28  61  41  55
GREENVILLE    74  92  72  87 /  38  62  70  47
GREENWOOD     74  92  72  87 /  44  61  63  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/17/19
Hazardous weather outlook, Aug 12, 2:18 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT MON AUG 12 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY...

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.
THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH.
LOCALLY HEAVY DOWNPOURS CAN ALSO BE ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Aug 12, 4:48 PM CDT, 1 hour 5 minutes before
MSZ054-055-062-063-122215-
SIMPSON MS-LINCOLN MS-LAWRENCE MS-COPIAH MS-
448 PM CDT MON AUG 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT MON AUG 12 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES SOUTHEAST OF HOPEWELL TO 3 MILES
SOUTHWEST OF SONTAG AT 447 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN COPIAH...NORTHERN LAWRENCE...EXTREME NORTHEASTERN
LINCOLN AND WESTERN SIMPSON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3160 9025 3171 9024 3170 9026 3171 9033
      3177 9031 3197 9030 3200 8996 3177 8996
      3176 8997 3173 8997 3161 9001
TIME...MOT...LOC 2147Z 267DEG 16KT 3192 9016 3177 9016
          3162 9021

JA
Special weather statement, Aug 12, 5:15 PM CDT, 38 minutes before
MSZ055-122245-
SIMPSON MS-
515 PM CDT MON AUG 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT MON AUG 12 2013

...STRONG LINE OF STORMS APPROACHING MENDENHALL AND MAGEE...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM HARRISVILLE TO SHIVERS AT 514 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SIMPSON COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3189 9005 3203 9011 3205 9006 3204 8967
      3204 8966 3179 8965 3177 8971 3176 9004
TIME...MOT...LOC 2214Z 256DEG 24KT 3199 9003 3192 8993
          3182 8993

JA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:48 PM CDTSpecial Weather StatementJANSimpson27 min
Aug 12, 5:15 PM CDTSpecial Weather StatementJANSimpson30 min
Aug 12, 5:59 PM CDTSpecial Weather StatementJANCovington31 min
Aug 12, 6:56 PM CDTSpecial Weather StatementJANClarke29 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.